Missouri, 2001

Heat in Missouri, August 9, 2001

August 9, 2001 · NWS EAX · 37 events in 37 counties and zones

Excessive heat and humidity again plagued northwest Missouri on August 9th. Afternoon heat indices ranged from 105 to 110 degrees.

Where it happened

Every event with a place to put it; 37 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Excessive heat and humidity again plagued northwest Missouri on August 9th. Afternoon heat indices ranged from 105 to 110 degrees. A 64 year old male died from the heat in Kansas City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 9, 12:45 AM CST, 11 hours 15 minutes earlier.

Area forecast discussion, Aug 9, 12:45 AM CST, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
145 AM CDT THU AUG 9 2001

MAIN FORECAST CONCERNS ARE WITH HEAT TODAY...AND CHANCES OF
THUNDERSTORMS LATER TODAY...INTO FRIDAY.

SHORT WAVE WILL BE MOVING EAST INTO GREAT LAKES TODAY. ASSOCIATED
SURFACE HIGH PRESSURE WILL MOVE INTO NORTHERN PLAINS...WITH FRONT
EXPECTED TO MOVE FROM NORTHWEST CORNER OF MISSOURI AT MIDDAY...TO
SOUTH OF FORECAST AREA BY MIDNIGHT.

AHEAD OF THIS FRONT TODAY...850 TEMPS CLIMB ABOUT 2 DEGREES WARMER
THAN YESTERDAY...AND SURFACE WINDS WILL BECOME MORE SOUTHWEST
ORIENTED. WOULD EXPECT SOME COMPRESSIONAL WARMING WITH THE FRONT
ALSO TO TAKE PLACE. MSAS DATA SHOWING GOOD PRESSURE RISES IN WAKE OF
THIS FRONT...SO THINK MODELS HAVE A PRETTY GOOD HANDLE ON ITS
MOVEMENT.

TEMPS THIS MORNING HAVE BEEN HOLDING IN THE UPPER 70S TO LOWER 80S
AROUND THE STJ AND KANSAS CITY AREAS...WITH HEAT INDICES IN THE 80S.
THESE AREAS SHOULD HAVE NO PROBLEM REACHING HEAT INDICES IN THE 105
TO 110 RANGE THIS AFTERNOON. SEDALIA CURRENTLY NOT AS WARM...BUT
WITH STATE FAIR STARTING TODAY...AM CONCERNED WITH AFTERNOON HEAT
INDICES LIKELY REACHING THE 105 RANGE...SO WILL INCLUDE THEM IN THE
HEAT ADVISORY.  FRONT SHOULD BRING ENOUGH RELIEF IN EXTREME NORTHERN
MO TODAY...THAT THEY SHOULD NOT SEE ADVISORY CRITERIA.
CHILLICOTHE...MACON AND MOBERLY AREAS MAY ALSO REACH 105 FOR AN HOUR
OR TWO TODAY...BUT NOT STARTING OFF AS HOT...SO SHOULD BE TOLERABLE.

PRECIPITATION TODAY SHOULD OCCUR RIGHT ALONG...OR POST FRONTAL.
REMNANT CIRCULATION ASSOCIATED WITH BARRY SHOULD MOVE EAST INTO
TENNESSEE VALLEY TODAY. THUS THINK AFTERNOON THUNDERSTORM
DEVELOPMENT PRETTY SLIM FOR SOUTHERN PART OF FORECAST AREA...AND
WILL LEAVE OUT POPS.

MODELS DIVERGE ON THEIR DEPICTION OF A SURFACE WAVE ALONG THE FRONT
TONIGHT AND INTO FRIDAY. AVN MUCH STRONGER WITH A WAVE IN
OKLAHOMA...AND DEVELOPS AND EXTENSIVE PRECIP FIELD ACROSS
KANSAS...WHICH IT THEN MOVES INTO MISSOURI ON FRIDAY.  APPEARS TO BE
SOME CONVECTIVE FEEDBACK PROBLEMS...BUT CANNOT TOTALLY RULE OUT
SOMETHING LIKE THAT SINCE IT MAY HAVE A BETTER HANDLE ON SHORT WAVE
ENERGY COMING OUT OF SOUTHWEST. WILL GO TOWARD THE MORE CONSERVATIVE
ETA SOLUTION AT THIS POINT...BUT IT IS SOMETHING THAT WILL NEED TO
BE WATCHED. IF THE AVN DOES TURN OUT TO BE RIGHT...FRIDAY WILL BE A
COOL AND RAINY DAY FOR THE KANSAS CITY AREA.

FOR TEMPS...WILL GO AT OR SLIGHTLY ABOVE THE WARMER MAV NUMBERS
TODAY...BUT WILL LEAN TOWARD WARMER FWC NUMBERS FOR FRIDAY...SINCE
MAV INFLUENCED BY ALL THE CLOUDS AND RAIN ON THE AVN MODEL.

.EAX...
KS...HEAT ADVISORY TODAY...Z025-057-067-103>105
MO...HEAT ADVISORY TODAY...Z020>022-028>030-037>040-043>046-053>054

PC

In the hours before

Special weather statement, Aug 9, 11:54 AM CST, 6 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 AM CDT THU AUG 9 2001

...A BREAK FROM THE HEAT ARRIVES TONIGHT...

FORECAST: THIS IS THE FINAL AFTERNOON OF DANGEROUS HEAT FOR
NORTHEAST KANSAS AND NORTHWEST MISSOURI...BEFORE COOLER AND LESS
HUMID AIR ARRIVES TONIGHT. THERE IS THE POTENTIAL FOR THUNDERSTORMS
OVER EXTREME NORTHWEST MISSOURI AND NORTHEAST KANSAS BY MID
AFTERNOON. THESE STORMS WILL MOVE SOUTHEAST INTO THE KANSAS
CITY...WARRENSBURG AND SEDALIA AREAS BY EVENING. SOME STORMS COULD
PRODUCE DAMAGING WIND GUSTS BETWEEN 3 PM AND 8 PM.

DISCUSSION: A COLD FRONT STRETCHING FROM CENTRAL IOWA TO
NORTHWESTERN KANSAS THIS AFTERNOON WILL MOVE THROUGH NORTHERN
MISSOURI AND NORTHEAST KANSAS TONIGHT. UNTIL THEN PORTIONS OF
NORTHEAST KANSAS AND NORTHERN MISSOURI WILL EXPERIENCE DANGEROUS
HEAT. A HEAT ADVISORY IS IN EFFECT THROUGH EARLY THIS EVENING FOR
SAINT JOSEPH...WARRENSBURG...SEDALIA...AND KANSAS CITY. HEAT INDICES
WILL REACH 105 DEGREES AND REMAIN IN THE DANGEROUS CATEGORY THROUGH
ABOUT 6 PM.

AS THE VIGOROUS COLD FRONT ENCOUNTERS THE HEAT AND HUMIDITY OVER OUR
REGION...SCATTERED THUNDERSTORMS WILL DEVELOP. SOME STORMS COULD
PRODUCE DAMAGING WIND GUSTS DURING THE AFTERNOON AND EARLY
EVENING...WHEN ATMOSPHERIC INSTABILITY IS GREATEST. WEAK WIND SHEAR
PROFILES WILL PREVENT WIDESPREAD SEVERE STORM DEVELOPMENT DURING
THIS EPISODE.

OUTLOOK:  A COOLER THAN AVERAGE WEEKEND IS EXPECTED.  TEMPERATURES
WILL BE IN THE LOWER TO MID 80S...AND HUMIDITY LEVELS WILL BE LOWER
THAN THEY HAVE BEEN IN WEEKS.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

KOCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

37 heat. Local standard time, as filed.

Heat, Adair

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Adair forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.191, -92.601 (the zone’s center; the record gives no point)

Heat, Andrew

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Andrew forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.984, -94.802 (the zone’s center; the record gives no point)

Heat, Atchison

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Atchison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

Heat, Bates

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Bates forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.257, -94.340 (the zone’s center; the record gives no point)

Heat, Buchanan

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Buchanan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

Heat, Caldwell

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Caldwell forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.656, -93.983 (the zone’s center; the record gives no point)

Heat, Carroll

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Carroll forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.427, -93.505 (the zone’s center; the record gives no point)

Heat, Cass

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Cass forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

Heat, Chariton

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Chariton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

Heat, Clay

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Clay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

Heat, Clinton

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Clinton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.602, -94.405 (the zone’s center; the record gives no point)

Heat, Cooper

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Cooper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

Heat, Daviess

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Daviess forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

Heat, De Kalb

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
De Kalb forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.893, -94.405 (the zone’s center; the record gives no point)

Heat, Gentry

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Gentry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.212, -94.410 (the zone’s center; the record gives no point)

Heat, Grundy

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Grundy forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.114, -93.565 (the zone’s center; the record gives no point)

Heat, Harrison

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Harrison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

Heat, Henry

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Henry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Heat, Holt

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Holt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.094, -95.215 (the zone’s center; the record gives no point)

Heat, Howard

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Howard forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

Heat, Jackson

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Jackson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Heat, Johnson

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

Heat, Lafayette

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Lafayette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

Heat, Linn

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Linn forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.870, -93.107 (the zone’s center; the record gives no point)

Heat, Livingston

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Livingston forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

Heat, Macon

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Macon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.831, -92.565 (the zone’s center; the record gives no point)

Heat, Mercer

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Mercer forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.422, -93.569 (the zone’s center; the record gives no point)

Heat, Nodaway

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Nodaway forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

Heat, Pettis

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Pettis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.728, -93.285 (the zone’s center; the record gives no point)

Heat, Platte

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Platte forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

Heat, Putnam

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Putnam forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

Heat, Randolph

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Randolph forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.440, -92.497 (the zone’s center; the record gives no point)

Heat, Ray

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Ray forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

Heat, Saline

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Saline forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

Heat, Schuyler

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Schuyler forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.470, -92.521 (the zone’s center; the record gives no point)

Heat, Sullivan

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Sullivan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.211, -93.111 (the zone’s center; the record gives no point)

Heat, Worth

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Worth forecast zone
Deaths
1 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
40.479, -94.422 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Worth2001-08-0964MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264700, 5264701, 5264778, 5264779, 5264780, 5264781, 5264782, 5264783, 5264784, 5264785, 5264786, 5264787, 5264788, 5264789, 5264790, 5264791, 5264792, 5264793, 5264794, 5264795, 5264796, 5264797, 5264798, 5264799, 5264800, 5264801, 5264802, 5264803, 5264804, 5264805, 5264806, 5264807, 5264808, 5264809, 5264810, 5264811, 5264812.